Antiepileptic Drug-Induced Hypersensitivity Syndrome Reactions

Author(s): Norberto Krivoy, Masud Taer, Manuela G. Neuman.

Journal Name: Current Drug Safety

Volume 1 , Issue 3 , 2006

Become EABM
Become Reviewer

Abstract:

Host dependent idiosyncratic drug reactions, otherwise known as unpredictable type B reactions, are of a major concern in clinical practice and drug development. Hypersensitivity syndrome reactions are idiosyncratic in nature and may be induced by a variety of agents including antiepileptic drugs (AEDs). The AEDs hypersensitivity syndrome is a rare but potentially life-threatening syndrome that occurs after exposure to phenytoin, carbamazepine or phenobarbital. Phenobarbital, phenytoin and carbamazepine, have shown cross-reactivity; while, no evidence of cross reactivity between other antiepileptic drugs such as valproic acid, gabapentin or lamotrigine has been observed. True hypersensitivity reaction is a systemic disease defined by the triad of fever, skin eruption and multi-organ involvement that occurs 1-8 weeks after exposure to a drug . Because most reactions occur within two months of treatment initiation, it is likely that the true incidence of the syndrome is underestimated. It was hypothesized that reactive metabolite/s (RM) rather than the parent drug, is/are responsible for initiating the sequence of toxic and immunological events that culminate clinically in a drug hypersensitivity syndrome reaction. Cells that possess surface antigens for which T cells have specific receptors then present this antigen. Exanthemas are related to delayed T- cell hypersensitivity so it has been hypothesized that memory T cells might subsequently increase in number in the most severely affected cutaneous sites. To manage hypersensitivity syndrome successfully, the symptoms must recognized early, the use of the offending drug must be terminated immediately, and alternative antiepileptic medication should be prescribed. Currently, the diagnosis of AEDs-induced hypersensitivity syndromes is based on clinical grounds and on in vitro testing. In the field of pharmacogenetics, we bare witness to how effectively the combination of effective screening methods and understanding of the role of genetic polymorphisms play in the metabolic pathways of AEDs facilitating new therapies that allow scientists and physicians to better diagnose and treat patients.

Keywords: Antiepileptic drugs., hypersensitivity syndrome

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 1
ISSUE: 3
Year: 2006
Page: [289 - 299]
Pages: 11
DOI: 10.2174/157488606777934459
Price: $58

Article Metrics

PDF: 12